Author: Natalia A. Beiser
Note: This article includes Natalia’s experiences of having taken Lithium Carbonate and undergoing dialysis, corroborated by online research found in the sources linked below. Not everyone taking Lithium Carbonate, nor partaking in dialysis will run into these issues. If you have any further questions about this subject or treatment plan, please reach out to your psychiatrist or a medical professional.
Lithium is considered the gold standard in treatment of bipolar affective disorder. When I have written blogs about Lithium and Dialysis, the blogs have explained only my experience.
A reader of this blog recently inquired as to what percentage of the persons that take Lithium will end up with end stage renal disease, or ESRD. The literature consistently reports that the prevalence of chronic kidney disease occurring is 10-20% after 5-9 years of lithium use. However, chronic lithium use is linked with slowly progressive chronic kidney disease.
The prevalence in those experiencing ESRD from taking lithium was reported as 1.5%, which is six to eight times higher than the general population. The length of time is an important factor, as the majority of patients with ESRD in that statistic were treated for fifteen years or more with Lithium.
In the early years when experiencing many of the common side effects of Lithium, I asked my doctor if I should quit taking it and begin another regimen. The side effects of Lithium include headache, nausea and/or vomiting, diarrhea, dizziness, drowsiness, change in appetite, hand tremors, dry mouth, increased thirst, increased urination, or an acne-like rash.
Before I tried every other Bipolar medication on the market, we discussed that many people take Lithium for years, even into their seventies and did not have significant problems. When he said that, I did not know to question him about if those individuals had any milder forms of chronic kidney disease. That conversation transpired before I had any kidney symptoms to worry about.
Another variable for someone taking lithium and developing end stage renal failure is comorbid medical conditions, which include hypertension, asthma, diabetes, obesity, and hypothyroidism. I have had multiple medical practitioners tell me that the number of comorbid conditions that I have were playing a “double whammy” on my kidneys. I have had hypertension since my late twenties, developed diabetes in my early thirties and have struggled with my weight my entire life.
The literature reiterates that it is important to keep the lithium blood serum as low as possible to achieve the maximum benefit and reduce the injury to the kidneys. It is critical that patients keep their lab appointments for lithium levels to insure that the correct dosage is being absorbed through the bloodstream.
In my experience, it is important to become in tune with your body to detect when your lithium level is high. Signs of lithium toxicity are severe nausea and vomiting, severe hand tremors, confusion, unsteadiness when standing or walking, and vision changes. If you experience these, you should seek immediate medical attention to check your Lithium level. I had lithium toxicity on three occasions. The first time my doctor had me take a fluid infusion and drink excess fluid, in addition to taking a lower Lithium dose. The second time, I was instructed to decrease the Lithium dose and push fluids. The third time an internal medicine physician prescribed a hypertension pill that raises the Lithium level.
If you are a Lithium patient, it is important that all of your doctors know that you are taking it and to ask the provider if the medication that he is prescribing will interfere with your Lithium dose. If they are unsure, ask them to check or ask your pharmacist. You are your own best advocate.
My psychiatrist told me that there was a small pocket of persons with Bipolar Disorder where Lithium had to be in their cocktail to remain stable, and that I am one of those persons. This has shown through time and time again when I have had unsuccessful medication changes without Lithium being in the mix. I hope that the readers of this blog will have different experiences with (or without) Lithium than I have. I hope that another medication will help them have treatment regimen without Lithium or that Lithium does not cause noxious side effects to the person receiving care for Bipolar Disorder.
Read more about Natalia’s experiences with Lithium and Dialysis: Part I, Part II, Part III, Part IV